Common antibiotic can cause severe liver injury: study
A three-person tribunal established by the provincial College of Physicians and Surgeons found the doctor guilty Monday of four counts of professional misconduct.
The Canadian Press
Published Tuesday, August 14, 2012 7:50AM EDT
TORONTO -- A commonly prescribed antibiotic appears to increase the risk of severe liver damage in some older patients, researchers say.
Levofloxacin is often prescribed to treat respiratory and sinus infections, as is another drug in the same class, moxifloxacin, which is known to be linked to severe liver damage in patients on rare occasions.
In 2010, Health Canada issued a safety warning about this potentially dangerous side-effect of moxifloxacin, which led to a change in its labelling.
Levofloxacin appears to carry the same risk of liver damage for some patients, said Dr. David Juurlink, a researcher with the Institute for Clinical Evaluative Sciences in Toronto, who co-authored a study on the drug.
The study examined prescription drug and hospitalization records for 144 patients aged 66-plus, who were admitted to Ontario hospitals for acute liver damage following treatment with either of the two antibiotics. None of the patients had a previous history of liver disease.
Of these patients, 88 -- or more than 61 per cent -- died while in hospital, the researchers report in Monday's issue of the Canadian Medical Association Journal.
While the data used in the study don't provide cause of death, "I think it's fair to speculate that the majority of them died of the consequences of their liver injury," Juurlink said.
The researchers looked at the number of patients on moxifloxacin or levofloxacin who developed severe liver damage compared with patients given another commonly prescribed antibiotic called clarithromycin.
"I think the main finding of this study is that both moxifloxacin and levofloxacin ... are associated with a roughly two-fold increase in the risk of serious liver injury, compared to clarithromycin," he said.
In a statement, Health Canada said the risk of liver damage from certain antibiotics within this class of drugs, called the fluoroquinolones, is known.
"The labelling for all fluoroquinolone drugs, including levofloxacin, contain important warnings with respect to this risk that is consistent with the study findings," Health Canada said. "It's important to note that the risk of liver damage, while increased in an elderly population, is considered to be rare."
While agreeing liver injury from the drugs is rare -- six people in 100,000 taking these antibiotics end up in hospital -- Juurlink said they do pose a real risk for some patients that doctors need to be aware exists.
"I think the other implication is more of a philosophical one: even though drugs for the most part are safe," all prescription and over-the-counter medications can cause some kind of adverse reaction, ranging from mild to serious, he said.
Because certain side-effects for drugs like levofloxacin are rare, they often don't appear during pre-marketing testing. "It's only after the drug's been in use by millions of people that we see reports of this crop up," Juurlink said.
"If the drug is prescribed extremely widely and used by tens of millions of people over the course of many years, then you have a big problem on your hands.
"So I think it highlights the fact that there really are no drugs that are free of risk. And particularly with antibiotics, we want to make sure we, physicians that is, are prescribing them appropriately."